Alert archive / Virginia / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 49, NWS Wakefield, VA

May 19, 1995Isle of Wight County, Southampton County, Surry County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at May 19, 1995, 4:12 PM EDT for Isle of Wight County, Southampton County, Surry County, Virginia. It was in force for 48 min.

The area

The counties it named.

The facts

Issued
May 19, 1995, 4:12 PM EDT (20:12 UTC)
Expired
May 19, 1995, 5:00 PM EDT
In force
48 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties Isle of Wight County, VA, Southampton County, VA, Surry County, VA

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.2 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 1995-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 1995-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAKQ 192013
SVRAKQ
VAC093-175-181-192100-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
412 PM EDT FRI MAY 19 1995
 
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  500 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHEAST VIRGINIA
 
   ...ISLE OF WIGHT COUNTY...NORTHERN SOUTHAMPTON COUNTY
   ...SOUTHERN SURRY COUNTY
 
AT 412 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER EASTERN
SUSSEX COUNTY MOVING EAST TOWARD ISLE OF WIGHT...SURRY AND SOUTHAMPTON
COUNTIES AT 35 MPH.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADjLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:40 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, May 19, 2:40 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
237 PM EDT FRI MAY 19 1995

WBC...KP POPS ALL ZONES THRU THS EVENING...ALL TEMPS FCSTS GUD AS
      GDNC IN GEN AGRMT WTH TEMPS FCST.  HGHS LOW 80S LOWS IN 50S.

RDU...CURRENT FCST GUD

18Z GSO SNDG VRY UNSTBL BUT CUT OFF AT H5.  ADAP INDCTS INCRSG SFC MOISTURE
CNVRGNC AND AXIS OF MAX INSTBLTY THRU ERN VA AND CNTRL CAROLINAS.  GUD
WSHFT BEHIND SFC BNDRY WHCH IS ENTERING PIED OF VA/NC.  SAT PIX INDCTS LOTS
OF CLRG AND LOTS OF TRW DVLPMT.  LN OF RW/TRW XPNDG NOW FROM S OF RIC TO
DAN AND WL CONT TO XPND SEEN ON KAKQ.  KDOX HAS BEEN TRACKING LN OF RW/TRW
FOR SVL HOURS NOW.  THINK HMPTN RDS/NERN NC AND LWR MD BEST CHC OF RW/TRW.
NERN NC VRY STBL NOW SEEN ON ADAP BUT SUNSHINE SHUD HLP DSTBLZ THEM. QUICK
PEEK AT GRIDDS SHWS LOW LVL PVA AND UPR S/WV GETTING TOGETHER TO KICK UP
STRMS THS EVE BUT EXIT TNGT LEAVING FINE WX FOR TMRW AND SUNDAY.  NGM HAS
BEST HNDL LUKG AT CURRENT AND FhCST BNDRY LYR AND H8 THETA-E...ETA MVS RDG/MAX
OFFSHORE TOO FAST. CURRENT SFC GEOS VORT MAX/LOBE OVR MD/VA/NC AIDING DVLPMT
OF CNVCTN.  TIME TO GET BACK ON THE RADAR AND CALL UPSTRM 88-D SITES.  NS

In the hours before

Special weather statement, May 19, 3:25 PM EDT, 47 minutes before
VAZ070-079>081-088-192025-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD   VA
324 PM EDT FRI MAY 19 1995

AT 320 PM...WEATHER SERVICE RADAR INDICATED A NARROW LINE OF
THUNDERSTORMS STRETCHING BETWEEN THE TOWNS OF LUNENBURG AND DINWIDDIE
IN SOUTH CENTRAL VIRGINIA. THESE STORMS CONTAIN HEAVY DOWNPOURS AND
POSSIBLY SMALL HAIL AND DEADLY LIGHTNING. THE STORMS WERE MOVING EAST AT
35 MPH AND WILL AFFECT THE COMMUNITIES OF DISPUTANTA AND STONY CREEK
BY 4 PM.

AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING
SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY.
TUNE IN NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR
THE LATEST WEATHER INFORMAjTION.

REILLY

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 9:13 PM EDTSevere Thunderstorm WarningAKQPrince Edward58 min
May 18, 9:13 PM EDTSevere Thunderstorm WarningAKQLunenburg62 min
May 19, 4:40 AM EDTSevere Thunderstorm WarningAKQLunenburg, Prince Edward43 min
May 19, 3:52 PM EDTSevere Thunderstorm WarningAKQSussex53 min
May 19, 4:36 PM EDTSevere Thunderstorm WarningAKQYork, City of Hampton54 min
May 19, 5:04 PM EDTSevere Thunderstorm WarningAKQIsle of Wight, Southampton26 min
May 19, 5:13 PM EDTSevere Thunderstorm WarningAKQNorthampton47 min
May 19, 5:18 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Virginia Beach42 min
May 19, 5:38 PM EDTSevere Thunderstorm WarningAKQGreensville, Southampton37 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.